Relative toxicity of selective serotonin reuptake inhibitors (SSRIs) in overdose.J Toxicol Clin Toxicol. 2004; 42(3):277-85.JT
Selective serotonin reuptake inhibitors (SSRIs) have increasingly replaced tricyclic antidepressants (TCAs) in the treatment of depression. They appear to be safer in overdose, but there is little information on their spectrum of toxicity in overdose, or relative toxicity of each agent.
To determine the effect of SSRIs in overdose, as a group, and the relative toxicity of five different SSRIs.
A review of consecutive SSRI poisoning admissions to a single toxicology unit. Outcomes examined were length of stay [LOS], intensive care [ICU] admission rate, coma, seizures, electrocardiographic [ECG] abnormalities, and presence of serotonin syndrome [SS]. Logistic regression was used to model the outcome QTc >440 msec.
There were 469 SSRI poisoning admissions analyzed after exclusions. The median LOS for all SSRI overdose admissions was 15.3 h (IQR: 10.5-21.3) and 30 of 469 (6.4%; 95% CI 4.3-9.0%) cases were admitted to ICU. The incidence of seizures was 1.9% and coma was 2.4%. Serotonin syndrome occurred in 14% of overdoses. Comparison of median QTc intervals of the five SSRIs was significantly different (p=0.0002); citalopram (450 IQR: 436-484) was individually different to fluoxetine (p=0.045), fluvoxamine (p=0.022), paroxetine (p=0.0002), and sertraline (p=0.001). The proportion of citalopram overdoses with a QTc >440 msec was 68%, differing significantly from sertraline (adjusted OR: 5.11 95% CI 2.32-11.27). Comparison of median QT intervals of the five SSRIs was statistically different (p=0.026); citalopram (400 IQR: 380-440) was individually different from sertraline (p=0.023).
This study shows SSRIs are relatively safe in overdose despite serotonin syndrome being common. The exception was citalopram, which was significantly associated with QTc prolongation. We believe that cardiac monitoring should be considered in citalopram overdose, particularly with large ingestions and patients with associated cardiac disease.